Over 500 Medical Transcription Sample Reports For Medical Transcriptionists!!

Neurology Consultation Medical Transcription Transcribed Sample

DATE OF CONSULTATION:  MM/DD/YYYY

REFERRING PHYSICIAN:  John Doe, MD

CONSULTING PHYSICIAN:  Jane Doe, MD

REASON FOR CONSULTATION:  Seizure.

HISTORY OF PRESENT ILLNESS:  This is a (XX)-year-old male status post TBI, who was recently readmitted after shunt placement for late hydrocephalus following TBI.  On Tuesday, this patient had seizure, which was felt to be recurrent and status epilepticus.  At that time, he was loaded with IV Dilantin and given Ativan.  The seizure was described as shaking all over, unresponsive, and then oriented only to name, place, and date, complaining of pain in his left arm.  Over the last 24 hours, he has developed leukocytosis and fever.  Had blood cultures drawn, which were negative on Tuesday, along with negative chest x-ray at that time.  His white count then was 15,400.  The question today is whether or not the shunt is infected.  Found to also have mild elevation in his NH3, yesterday, but this has come down.  He was found to be Dilantin toxic as he was IV loaded with Depakote, so his level has climbed to 36.6 today.  His Dilantin is on hold.  His white count has climbed to 22,200, previously 11,800 yesterday.  It seemed to improve, but now it is elevated again.  Nursing reported to me, somewhat later in the morning, that he had had some green discharge from his nose.  However, there was no knowledge of that until we had him down for chest x-ray.

PAST MEDICAL HISTORY:  He had this traumatic brain injury about 3 months back with right basal ganglia hemorrhage, underwent a large right craniectomy with evacuation.  He had a PEG and tracheostomy.  I met him when he was transferred to an outside hospital for vent wean.  He did well medically and neurologically.  He had dense left hemiplegia but was interacting well with his family.  Sometimes, he was verbally abusive but pretty much cooperative with therapies and cognitively doing pretty well.  A head CT had shown bifrontal subdural collections with increased hydrocephalus prior to transfer.

He was returned here about 10 days ago.  At that time, we had begun a workup on his previous admission for possible seizure.  An EEG had been pending but he was transferred out without followup at that point from Neurology.  He was brought back today to further assess his mental status.  Two days ago, he had this episode of shaking, temperature then was 99.4 degrees, and the seizure lasted 1 to 2 minutes.  His blood pressure was 182 at that time, systolic, heart rate in the 170s, O2 saturations 95%, and he was sinus tachycardic.  IV was established and he was given Ativan 2 mg, initially resolved the seizure but then returned to have a second seizure, was felt to be in status for a total of 1 hour and 15 minutes.  He had in total 8 mg of IV Ativan, 5 mg of Valium per rectum, and 2.5 mg of Valium IV.  He was given labetalol for his heart rate and blood pressure, and saturations only dropped to about 93%.  Dilantin 1.2 grams was given IV, and he was monitored and tolerated it well.  NH3 happened to come back to 84 that day.  VPA happened to be 70 that day.

He did not have any vomiting, but the subsequent day, he had some vomiting, was found to have high Dilantin levels, and he had vomiting yesterday as well.  Fever started low grade.  On MM/DD/YYYY, white count was 15,300, but the white count came back down the following day to 12,800.  His blood cultures on MM/DD/YYYY were negative as was a chest x-ray, ammonia resolved with lactulose.  He has not had recurrent seizure, though he has had clonus or shaking of his lower extremities without real change in his mental status as best I can tell.  EEG has not been done yet.  His past medical history was otherwise negative prior to his injury.

REVIEW OF SYSTEMS:  Not available clearly from the patient because he has poor sustained attention, but he does admit to headache at this time.  He is poorly responsive though.

FAMILY HISTORY:  Unknown.  This patient never had seizures as a child.

CURRENT MEDICATIONS:  Dilantin, on hold; Depakote was stopped yesterday, it was 500 mg t.i.d.; baclofen 10 mg q.12h.; Fragmin subcutaneously; trazodone 100 mg h.s.; Elavil 10 mg q.h.s.; and Tylenol and Percocet p.r.n.  Ritalin was started on MM/DD/YYYY but that has been stopped.  He is on ibuprofen p.r.n. for pain.  Elavil was stopped on MM/DD/YYYY.  Current medications this morning were heparin subcutaneously, lactulose q.6h., baclofen 5 mg b.i.d., and his trazodone.  All other medications have been pretty much stopped.

PHYSICAL EXAMINATION:  When I examined him today at 10 a.m., he was sitting upright in a chair.  He was warm to touch.  Vitals were temperature 100.2 degrees, respirations 20, pulse 130, BP 130/68, and O2 saturation 96%.  Laboratories are noted above.  He was mildly tender along the edges of the cranium.  He did not have nuchal rigidity or meningismus.  He was alert.  He was conversant but had poor sustained attention.  He was appropriate with one-word answers and followed all single commands.  His cranial nerve examination was remarkable for well-visualized fundi bilaterally, which were unremarkable in terms of papilledema.  There was normal disk-to-cup ratio.  His ductions were remarkable for asymmetric pupils but grossly conjugate gaze.  He may have a left exophoria.  Flattening of the left face.  Visual fields were not tested.  Gag was not tested.  Carotids were unremarkable.  Cardiac examination revealed rapid rate and rhythm.  Motor examination shows he has left hemiplegia, 2/5 in the arm with a Brunnstrom recovery score of 1 on the basis of severe increase in tone.  Left leg is adducted.  Right leg is mobile with isolated movement throughout, at least 3+/5 strength, same as 2 in the arm, but he seems to have clonus in both ankles if his legs are put on the stretch, and the movement, which is rhythmic and rapid and fairly low amplitude, can be stopped by repositioning his joints.  Along with that movement, there is no alteration in consciousness, no increased respiratory rate over his baseline increased respiratory rate, and there is no oral trauma noted.  Sensory examination was not performed.

DIAGNOSTIC STUDIES:  We went ahead and obtained a head CT, which I reviewed personally and then a CT scan.  This shows the patient has, to my mind, slightly increased herniation of the right brain outward through the craniotomy defect, but in reviewing it with Neuroradiology, they felt there was no significant change.  The left frontoparietal subdural collection seen on yesterday's CT was no longer present.  Chest x-ray was also performed.  In comparison to the prior x-ray, the costophrenic angles were well seen, though there was increased vascular congestion in the pulmonary vessels.  There also appeared to be increased penetration in different technique, compared to the film two days ago.

It is noteworthy, his lung examination revealed decreased breath sounds and breath movements bilaterally, no rales or rhonchi were heard.  Also noteworthy on the examination of the patient was the absence of ataxia and nystagmus.

Dr. Doe and I discussed the patient's triage and strategy for further treatment and felt that with the equivocal chest x-ray, it might be reasonable to consider evaluation by Neurosurgery, but given his tachypnea and fever, I also felt this patient should be given one dose of Zosyn because I believe that he does have pneumonia.  Zosyn would not cross the blood-brain barrier and would not likely interfere with cultures of the CSF.

IMPRESSION:
1.  Lethargy, fever of unknown origin, possibly pulmonary, possibly CSF.  However, CT of the brain shows no evidence of overt increased difficulty in CSF drainage, that is the vent sizes are same as they were the other day and actually the CT looks improved with resolution of the subdural collection on the left.  The patient's clinical examination is somewhat worse because of the temperature, but there is no new focal neurological finding.  Certainly, the Dilantin toxicity also is at play.
2.  Dilantin toxicity:  Probably secondary to the high-loading dose in combination with existing Depakote 1500 mg a day.  The patient currently is being appropriately managed with holding his Dilantin.
3.  Seizure disorder:  The patient was witnessed to have generalized tonic-clonic seizure on MM/DD/YYYY, which has so far not recurred.  He is at risk with the high Dilantin level and needs to have daily Dilantin levels monitored.
4.  Spastic left hemiplegia.
5.  Bilateral lower extremity clonus:  Possibly worsened by his febrile state.

RECOMMENDATIONS:
1.  CT, done.
2.  EEG and follow up here.
3.  Chest x-ray, done.
4.  Neurosurgical evaluation, done.
5.  Hold Dilantin but check daily levels on this patient and restart the Dilantin when his level returns between 15 and 20.  Do not wait to see it drop under 15.  It should be started at a dose of 300 mg h.s.
6.  Continue to hold the Depakote and do not reinstitute for now.
7.  Add folic acid 1 mg a day because he is on AED at this time.
8.  Os-Cal D 500 mg b.i.d. while on AED and nonambulatory.

Thank you for this consultation.  I will continue to follow the patient along with you.